MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H04
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2021
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and non-penumbra coils.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician placed two non-penumbra coils and a smart coil in the target vessel.Next, the physician advanced another smart coil into the target location and attempted to detach it using the handle; however, the smart coil failed to detach.Subsequently, the physician decided to remove the smart coil; however, upon retracting, the smart coil had unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed and the coil was flushed out on the back table.The same microcatheter was then reinserted back into the patient.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pet lock was damaged, and the pull wire and pusher assembly were fractured on the proximal end of the pusher assembly.The pull wire was retracted from its initial position within the pusher assembly ddt.This likely occurred during attempts to the detachment attempts made during the procedure and contributed to the embolization coil detaching.The root cause of the difficulty detaching during the procedure could not be determined.Further evaluation revealed pusher assembly bends and kinks throughout its length and the embolization coil had offset coil winds.This damage was likely incidental to the reported complaint.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13214366
Report Number3005168196-2022-00004
Device Sequence Number5365306
Product Code HCG
UDI-Device Identifier00814548015675
UDI-Public00814548015675
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2026
Device Model Number400SMTHXSFT1H04
Device Catalogue Number400SMTHXSFT1H04
Device Lot NumberF103468
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2021
Supplement Date Received by Manufacturer01/24/2022
Initial Report FDA Received Date01/10/2022
Supplement Report FDA Received Date01/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005